Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter · #1 ·
I was recently diagnosed with IBS-D. My psychiatrist (I am in a hospital) started me on Zelnorm right away. I read up on it and learned that it is best for patients with IBS-C and IBS-M, and that it should not be started on patients with predominant diarrhea. I raised my concerns and they said that it would be better for me -as opposed to Bentyl- because it has fewer and less serious side effects. I agreed after looking at the side effects of Bentyl and realizing it had some of the same side effects of Reglan. I took Reglan a couple of months ago, before I was diagnosed with IBS and before I had ever had a colonoscopy and endoscopy, and suffered some of the more serious side effects-psychosis being one of them. So I opted for the Zelnorm. I have been on Zelnorm for a week now and the diarrhea has not improved. However, I have not really noticed it to be worse. My question is this- Should I ask for a different medication since this is not helping? Or have I not given it enough time? I would hate to switch to the Bentyl and take the chance of suffering the side effects that may or may not occur. But I also am not having any relief. I also was just diagnosed a week ago (same day the Zelnorm was started) and have just had the last few days to learn about IBS and how to manage and cope with it (which I am still learning). Any advice would greatly be appreciated.
 

·
Registered
Joined
·
596 Posts
Rachel,I don't know about this. I mean, Zelnorm was designed to accelerate gut transit and does just that. I think this is more than a bit irresponsible on the part of your doctor, and raises some pretty serious doubts about the quality of care you are getting. I would try to get a referral to a gastroenterologist if possible. Good luck.
 

·
Registered
Joined
·
14,427 Posts
Rachel,Here, read this page... especially the paragraph subtitled "Important Information".http://www.zelnorm.com/index.jsp?source=01...00002&checked=yI would at the very least wanna ask your Doc why he chose Zelnorm for you when you suffer with diarrhea. Do you have a follow-up appointment or a time frame when he told you that you should see results? If not, I would definitely call and ask the above. And if I were you and your D gets any worse I would stop taking it until you can talk to your Doc.He/she might have a good reason.. but if I were you... I'd want to know what it is.BQ
 

·
Registered
Joined
·
11 Posts
My GI has also been trying to get me samples of Zelnorm though she knows like yourself I suffer from IBS-D. I did bring this up to her but can't really recall her reason behind suggesting it. I will see her tomorrow and I will ask again and let you know if you haven't found out by now.
 

·
Registered
Joined
·
16 Posts
Rachel,Hope you have had a chance to get things straightened out. I also don't see using Zelnorm with IBS-D. I was unable to see my gastro. dr and saw one of the dr's assistants. He gave me Zelnorm to help speed things up. Was having a major problem with gas. However, he did advise me if it caused increased diarrhea to stop taking it.Well in exactly one week of taking just a 1/2 pill twice a day, I had the worst diarrhea, cramping, stomach pain I have ever had. Was so bad had to take 2 days off work. Glad he gave me free samples instead of me having to pay for something that didn't work for me.Saw the gastro dr. and he said he expected that would probably happened, but was hoping it wouldn't. The med. the gastro dr. prescribed has really helped so much.Deborah
 

·
Registered
Joined
·
14 Posts
quote:Bentyl
I used to be on that medication but it didn't seem to do anything for me, I took it for about 2 months. And I figured it was usless and time consuming to take the pill.Since then I have done nothing, no pills, laxatives,inemas, stool softners. I seem to find water help me if I drink lots of it.
 

·
Registered
Joined
·
121 Posts
Rachel,If your not getting the treatment you need, I suggest asking for an independant advocate to help you with dealing with the docs. The treatment of people with mental health problems in the USA is apalling at the best of times, just because you are in hospital doesn't mean your human rights no longer apply. I often found that it was the same in the UK when I was helping young adults in psychatric units who suffered with IBS. The psychatrists would often refuse to let patients see a gastro specialist because it meant having to get an extra nurse to cover the one that provided transport for the patient to get to the appointments.You would be surprised at the change of tone when the patient gets an unbiased representive to sit in with them during meetings with the doctors etc.Good Luck,mr_colt
 

·
Registered
Joined
·
15 Posts
There are a few new medications for IBS-D out there. I have not seen Zelnorm recommended for this type of IBS. It does take time to work and can symptoms can be worse at first and settle down. I had almost instant success with Zelnorm but do have bad days still. I don't know which type of IBS is worse. I think they both control our lives and a lot of our symptoms are the same. I would recommend that you see a GI specialist and ask about new drugs for the treatment of IBS-D like Amitiza. Good luck to you and would like to know how things work out for you. Hang in there, we are all in this boat together though it may not seem like sometimes.
 

·
Registered
Joined
·
121 Posts
while its not the best thing to promote my own posts; if you want you can use the official source the doctors do when perscribing drugs.Get a 15-day trial ### Medicines completeI point this out cause if you show it to the doc who is perscribing your meds he won't be able to contradict it. Access the AHFS book once you get access and search for Zelnorm.I got this quote from the Zelnorm section you might find interesting..."Serious consequences of diarrhea (e.g., hypovolemia, hypotension, syncope), sometimes requiring hospitalization for rehydration, have been reported.If diarrhea associated with hypotension or syncope occurs, tegaserod therapy should be discontinued immediately. Therapy with the drug should not be initiated in patients with diarrhea or in those who frequently experience diarrhea."Thats in the warnings section of the official drugs book for doctors in the USA, I think your doc needs to go back to medicial school lol
Good Luck,mr_colt
 
1 - 10 of 10 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top